IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

The Optimal Income Tax: Restatement and Extensions

  • Homburg, Stefan

The paper presents an axiomatic restatement of the standard approach to nonlinear income taxation. It assumes a finite number of taxpayers rather than an uncountable infinity. Analytical tools are developed which facilitate proving the existence of tax schedules that are continuous, differentiable almost everywhere and possess left- and right-derivatives at every point of non-differentiability. These tax schedules even become differentiable in the limit. Numerical examples are provided.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://diskussionspapiere.wiwi.uni-hannover.de/pdf_bib/dp-252.pdf
Download Restriction: no

Paper provided by Leibniz Universität Hannover, Wirtschaftswissenschaftliche Fakultät in its series Hannover Economic Papers (HEP) with number dp-252.

as
in new window

Length: 27 pages
Date of creation: May 2002
Date of revision:
Handle: RePEc:han:dpaper:dp-252
Contact details of provider: Postal: Koenigsworther Platz 1, D-30167 Hannover
Phone: (0511) 762-5350
Fax: (0511) 762-5665
Web page: http://www.wiwi.uni-hannover.de

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Svensson, Lars-Gunnar & Weibull, Jorgen W., 1986. "An upper bound on optimal income taxes," Journal of Public Economics, Elsevier, vol. 30(2), pages 165-181, July.
  2. Wane, Waly, 2001. "The optimal income tax when poverty is a public 'bad'," Journal of Public Economics, Elsevier, vol. 82(2), pages 271-299, November.
  3. Seade, Jesus, 1982. "On the Sign of the Optimum Marginal Income Tax," Review of Economic Studies, Wiley Blackwell, vol. 49(4), pages 637-43, October.
  4. Joseph E. Stiglitz, 1981. "Self-Selection and Pareto Efficient Taxation," NBER Working Papers 0632, National Bureau of Economic Research, Inc.
  5. Sadka, Efraim, 1976. "On Income Distribution, Incentive Effects and Optimal Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 43(2), pages 261-67, June.
  6. Steven Matthews & John Moore, 1985. "Monopoly Provision of Quality and Warranties: An Exploration in the Theory of Multidimensional Screening," Discussion Papers 661, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
  7. Christiansen, Vidar, 1983. " Some Important Properties of the Social Marginal Utility of Income," Scandinavian Journal of Economics, Wiley Blackwell, vol. 85(3), pages 359-71.
  8. Lollivier, Stefan & Rochet, Jean-Charles, 1983. "Bunching and second-order conditions: A note on optimal tax theory," Journal of Economic Theory, Elsevier, vol. 31(2), pages 392-400, December.
  9. Strawczynski, Michel, 1998. "Social insurance and the optimum piecewise linear income tax," Journal of Public Economics, Elsevier, vol. 69(3), pages 371-388, September.
  10. Brito, Dagobert L, et al, 1990. "Pareto Efficient Tax Structures," Oxford Economic Papers, Oxford University Press, vol. 42(1), pages 61-77, January.
  11. Diamond, P., 1980. "Income taxation with fixed hours of work," Journal of Public Economics, Elsevier, vol. 13(1), pages 101-110, February.
  12. Roell, Ailsa A., 1985. "A note on the marginal tax rate in a finite economy," Journal of Public Economics, Elsevier, vol. 28(2), pages 267-272, November.
  13. Weibull, Jorgen W., 1989. "A note on the continuity of incentive schedules," Journal of Public Economics, Elsevier, vol. 39(2), pages 239-243, July.
  14. Robin Boadway & Michael Keen, 1991. "Public Goods, Self-Selection and Optimal Income Taxation," Working Papers 828, Queen's University, Department of Economics.
  15. Diamond, Peter A, 1998. "Optimal Income Taxation: An Example with a U-Shaped Pattern of Optimal Marginal Tax Rates," American Economic Review, American Economic Association, vol. 88(1), pages 83-95, March.
  16. Slemrod, Joel & Yitzhaki, Shlomo & Mayshar, Joram & Lundholm, Michael, 1994. "The optimal two-bracket linear income tax," Journal of Public Economics, Elsevier, vol. 53(2), pages 269-290, February.
  17. John C. Harsanyi, 1955. "Cardinal Welfare, Individualistic Ethics, and Interpersonal Comparisons of Utility," Journal of Political Economy, University of Chicago Press, vol. 63, pages 309.
  18. Ebert, Udo, 1992. "A reexamination of the optimal nonlinear income tax," Journal of Public Economics, Elsevier, vol. 49(1), pages 47-73, October.
  19. Dixit, Avinash & Seade, Jesus, 1979. "Utilitarian versus egalitarian redistributions," Economics Letters, Elsevier, vol. 4(2), pages 121-124.
  20. Guesnerie, Roger & Seade, Jesus, 1982. "Nonlinear pricing in a finite economy," Journal of Public Economics, Elsevier, vol. 17(2), pages 157-179, March.
  21. Kanbur, Ravi & Tuomala, Matti, 1994. " Inherent Inequality and the Optimal Graduation of Marginal Tax Rates," Scandinavian Journal of Economics, Wiley Blackwell, vol. 96(2), pages 275-82.
  22. Phelps, Edmund S, 1973. "Taxation of Wage Income for Economic Justice," The Quarterly Journal of Economics, MIT Press, vol. 87(3), pages 331-54, August.
  23. Mirrlees, James A, 1971. "An Exploration in the Theory of Optimum Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 38(114), pages 175-208, April.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:han:dpaper:dp-252. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Heidrich, Christian)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.